Colorado, 2023

Tornadoes and Hail in Colorado, July 13 to 15, 2023

July 13 to 15, 2023 · NWS PUB · 18 events in 5 counties and zones

The continuations of hail, wind, and tornadoes continues through mid-July as northwesterly upper level flow develops once again over southern Colorado. Anomalous amounts of low level moisture remain over the region due to record breaking precipitation in June and an active early July.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

The continuations of hail, wind, and tornadoes continues through mid-July as northwesterly upper level flow develops once again over southern Colorado. Anomalous amounts of low level moisture remain over the region due to record breaking precipitation in June and an active early July. Enhanced wind shear due from the upper level northwesterly flow created an environment conducive to severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 13, 2:19 PM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 13, 2:19 PM MST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
319 PM MDT Thu Jul 13 2023

.SHORT TERM...(This evening through Friday)
Issued at 317 PM MDT Thu Jul 13 2023

Key Messages:

1) Scattered severe storms on the plains/I-25 corridor this
evening

2) Less in the way of convection on Friday, still a risk of some
strong/severe storms far southeast plains

Very moist and unstable environment over the eastern plains late
this afternoon, with 70 deg dewpoints as far west as La Junta as of
230 pm, leading to surface CAPE in the 3-4k J/KG range, while mixed
layer CAPE approaches 3k J/KG. Shear is certainly sufficient
for severe storms, with 0-6 km values in the 40-50 kt range. Farther
west along I-25 and over the mountains, lower levels have mixed
somewhat, with dewpoints in the 30s/40s many locations, though
westward moving outflow boundary in ern Pueblo/El Paso Counties will
likely bring deep plains instability all the way back to the eastern
mountains by 6 pm. Strongest storms so far today have been with
surface boundary dropping south of I-70 through Lincoln County,
while isolated activity away from surface boundaries has struggled
to maintain updrafts due to weak upper forcing and minimal moisture
convergence. For the remainder of the afternoon into the evening,
looks like there will be 3 main areas to watch, 1) Convection coming
south out of east central Colorado into Kiowa/Bent/Prowers Counties
into extremely unstable air mass, 2) Strengthening storms over Las
Animas/Baca Counties forming along weak surface trough from La Junta
to just west of Kim, 3) El Paso/Pueblo Counties, where westward
moving outflow may spark some strong/severe storms as it interacts
with the higher terrain west of I-25. All 3 areas will see the
potential for severe storms with very large (golfballs to baseballs)
hail and winds to 70 mph. Still looking at a tornado risk as well,
especially with well developed supercell dropping south into the
Kiowa and eventually Bent/Prowers counties. Activity may persist
well into the evening given extreme instability, especially along
any residual boundaries.

On Friday, cold front drops south through the plains around midday,
reaching the NM border by late afternoon. Severe risk looks limited
to fairly small area of the southeast plains ahead of boundary,
mainly in Baca/ern Las Animas counties, where instability is
greatest. Drier air aloft and increasingly stable air behind the
front will limit storm chances elsewhere, and will run with only low
pops at most locations behind the front. Cool air arrives late
enough that many locations on the plains will approach/slightly
exceed 90 degf, while mountains see little cooling as warm and
mostly dry conditions persist.

.LONG TERM...(Friday night through Thursday)
Issued at 317 PM MDT Thu Jul 13 2023

Key Messages:

1) Unsettled weather Friday evening through Saturday evening.

2) Getting Hot MON and TUE

3) Monsoon in the mtns Wed,with more widespread precip Thursday.

Friday evening through Saturday evening...

Some uncertainty regarding amount/intensity of convection during
this period. For now, I am certain that Saturday will be rather
cool, with max temps only in the U70s and 80s plains. San Luis
Valley may be the warmest location this day with temps around 90. As
for precip, the combination of when the disturbances will be pushing
through and how stable the plains will be (especially Sat
afternoon/evening) is leading to uncertainty of type/intensity of
precip. Based on current data, believe overall best chance of precip
during this period will be along the plains/mtns interface and
possibly along the NM border. For now, thunder of the plains Friday
evening does not look all that good and best forcing will already be
east of the region. For Saturday, it may simply be too stable over
the plains for strong convection. With that said, if we do warm up
enough, it could be a late convective show. In addition, some of the
precip that develops may last well into the evening/overnite hours
both late FRI and late Sat.

Sunday...

We will be warming up with the the best of any precip down along the
southern Sangres.

Monday and Tuesday...

HOT! Expect 100s along the communities along the lower Ark River
valley during these two days, with 90s rest of plains and even the
San Luis Valley. Heat Advisories will likely be needed during these
two days. Winds should be relatively light so fire wx threat will be
minimal.

Wednesday...

Monsoon returns to the region and expect scattered storms will
finally be possible over the higher terrain.

Thursday...

Thursday may be interesting. Mid level moisture will be over the
region, however a cool front with good low level moisture will be
advecting in to the low levels. NBM1 viewer guidance is showing some
rather healthy qpf these days over the region, so we may have a
heavy rain threat develop later in the week. \/Hodanish

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 317 PM MDT Thu Jul 13 2023

At KCOS and KPUB, outflow from convection over the eastern plains
was pushing back westward at 2030z, with risk of strong convection
at both sites through 03z-05z. Expect storms to be mainly
east of both terminals after 05z, though a few models do fire
another round of storms in the vicinity of KPUB 07z-08z. Once
storms end, winds will weaken and turn to light downslope toward
12z on Fri, which should keep main threat of stratus east of both
sites, with VFR conditions expected Fri morning. Cold front drops
through the plains midday Fri, with winds turning n-ne 18z-20z. Risk
of tsra looks low at both sites on Fri, as deeper moisture is
shunted se.

At KALS, VFR the next 24 hrs. Weakening convection drifting off
the mountains may produce some gusty outflow winds at times into
early this evening, then winds become light and skies clear after
03z-5z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...HODANISH
AVIATION...PETERSEN
Hazardous weather outlook, Jul 13, 10:30 AM MST, 5 hours before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1130 AM MDT Thu Jul 13 2023

COZ058>089-093>099-141730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1130 AM MDT Thu Jul 13 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Over the southeast plains along and east of a Limon to La Junta
to Kim line, scattered thunderstorms are expected this afternoon
and evening, and strong to severe storms are possible, with large
destructive hail up to baseball size and wind gusts to 70 mph. One
or two of the strongest storms may also be capable of producing a
tornado as well.

Further west along the I-25 corridor and over the eastern
mountains, outflow from convection on the plains may spark a
round of strong to severe storms late this afternoon into the
evening, with hail up to golfball size and wind gusts over 60 mph.

Over the mountains and interior valleys, isolated to scattered
thunderstorms are expected this afternoon and evening, with
lightning, gusty winds to 45 mph and small hail the main storm
risks.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A cooler and wetter end to the week and start to the weekend can be
expected across southern Colorado Friday and Saturday. Isolated to
scattered rain showers and thunderstorms are expected each day.
Stronger storms, particularly across the eastern plains, will be
capable of producing large hail and strong winds.

Elevated fire weather conditions are expected over the western
mountains, the San Luis Valley, and the Upper Arkansas River Valley
Friday through mid next week, given gusty winds and low daytime
humidities, though conditions become less widespread mid next week.

Much above average temperatures are becoming increasingly likely for
next week. These temperatures could increase the heat risk and
heated related issues for the region.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

10/10

In the hours before

Special weather statement, Jul 13, 12:48 PM MST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
148 PM MDT Thu Jul 13 2023

COZ094-099-132015-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
148 PM MDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of southwestern Baca
and southeastern Las Animas Counties through 215 PM MDT...

At 147 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Kenton, or 38 miles northeast of Des Moines,
moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Baca
and southeastern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3706 10334 3720 10312 3700 10299 3700 10330
TIME...MOT...LOC 1947Z 240DEG 5KT 3702 10321

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KT

The radar

The Goodland radar (KGLD), 114 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

12 hail, 4 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Kiowa

When
July 13, 3:30 PM MST
Where
Kiowa County, 2.16 mi W of Sheridan Lake
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.470, -102.330

Hail, Pueblo

When
July 13, 4:24 PM MST
Where
Pueblo County, 0.69 mi S of (Pub)pueblo Muni Arp
Measured
3 in hail
Reported by
Official NWS Observations
Coordinates
38.280, -104.520

WFO Pueblo Office report.

Hail, Pueblo

When
July 13, 4:24 PM MST
Where
Pueblo County, 1.08 mi E of (Pub)pueblo Muni Arp
Measured
2.75 in hail
Reported by
ASOS
Coordinates
38.290, -104.500

Additional details from Pueblo Memorial Aiport include several cars having their wind shields blown out and windows at the terminal window blown out.

Hail, Pueblo

When
July 13, 4:33 PM MST
Where
Pueblo County, 0.69 mi N of Blende
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.250, -104.540

Hail, Pueblo

When
July 13, 4:38 PM MST
Where
Pueblo County, 1.29 mi ENE of Blende
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.250, -104.520

Hail, Pueblo

When
July 13, 4:46 PM MST
Where
Pueblo County, 7.62 mi S of Vineland
Measured
2.75 in hail
Reported by
Public
Coordinates
38.140, -104.460

Hail, Pueblo

When
July 13, 4:49 PM MST
Where
Pueblo County, 7.62 mi S of Vineland
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
38.140, -104.460

Thunderstorm Wind, Baca

When
July 13, 5:57 PM MST
Where
Baca County, 0.88 mi NE of Pritchett
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.380, -102.850

Power pole blown down.

Hail, Pueblo

When
July 13, 5:58 PM MST
Where
Pueblo County, Pueblo West
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.310, -104.750

Thunderstorm Wind, Baca

When
July 13, 5:59 PM MST
Where
Baca County, 2.82 mi S of Pritchett
Measured
80 kt (92 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.330, -102.850

Barn roofs torn off, with most damage centered around County Road 13 and AA and Z. Time is estimated.

Thunderstorm Wind, Baca

When
July 13, 6:07 PM MST
Where
Baca County, 7.62 mi SE of Pritchett
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.280, -102.780

Power pole blown down.

Hail, Pueblo

When
July 13, 6:14 PM MST
Where
Pueblo County, 1.29 mi WNW of Pueblo West
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.320, -104.770

Tornado, Baca

When
July 13, 6:16 PM MST to 6:17 PM MST
Where
Baca County, 11.63 mi SW of (Kspd)springfield Awos to 11.43 mi SW of (Kspd)springfield Awos
Rating
EF0
Path length
0.25 mi
Path width
10 yd
Reported by
Fire Department/Rescue
Coordinates
37.180, -102.780

Brief touchdown - only 30 seconds.

Tornado, Baca

When
July 13, 6:44 PM MST to 6:45 PM MST
Where
Baca County, 0.88 mi SW of Campo
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Fire Department/Rescue
Coordinates
37.090, -102.590

Brief touchdown - lasted 20 seconds.

Thunderstorm Wind, Baca

When
July 13, 6:47 PM MST
Where
Baca County, 2.15 mi NE of Pritchett
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
37.390, -102.830

A pole snapped.

Hail, Las Animas

When
July 15, 2:08 PM MST
Where
Las Animas County, 0.69 mi N of Cokedale
Measured
1 in hail
Reported by
Public
Coordinates
37.150, -104.620

Hail, Las Animas

When
July 15, 3:46 PM MST
Where
Las Animas County, 2.64 mi SW of Delhi
Measured
1 in hail
Reported by
Public
Coordinates
37.610, -104.050

Hail, El Paso

When
July 15, 6:21 PM MST
Where
El Paso County, 1.38 mi S of Black Forest
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.000, -104.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyThe tornado archive for Colorado, 2023Warnings in Colorado, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128694, 1128695, 1128696, 1128697, 1128698, 1127041, 1127042, 1127050, 1127044, 1127049, 1127051, 1127043, 1127046, 1127047, 1127048, 1127052, 1127054, 1127055.